Friday October 24th 2014

Can you overdose OD on oxycodone?

Can you overdose on oxycodone?

Yes. It is possible to overdose on oxycodone, especially when oxycodone addictive effects compel you to increase dosage or you begin mixing alcohol with oxycodone.  Here we review what happens to the body when you overdose, as well as what medical interventions help treat an oxycodone OD. If you need more help, we invite your questions about using oxycodone at the end.

What happens when you overdose on oxycodone?

Prescription painkillers like oxycodone work by binding to receptors in the brain to decrease perception of pain. The same chemical reaction in the central nervous system that cause pain relief, however, can also cause sedation and slow down a person’s breathing. So if you take larger doses of oxycodone (to either get high or to prevent withdrawal), these larger doses can cause breathing to slow down so much that breathing stops, resulting in a fatal overdose.

Note here that oxycodone overdose is more likely to occur 1-2 hours after using oxycodone rather than just after chewing, injecting or snorting oxy. If you take too much oxycodone, the three telltale signs of an overdose are:

  1. Bluish lips and nail beds resulting from lack of oxygen
  2. Slowed or shallow breathing
  3. Unresponsiveness to stimulation (nodding out)

How many oxycodone is too much?

It’s hard to say. How many oxycodone tablets that are too much for your body depends upon your current tolerance of and exposure to opiates or opioids. People who have had no exposure to opioids, however, can follow these general guidelines.

  • Opioid naive patients on immediate release oxycodone hydrochloride tablets are first prescribed only 5 to 15 mg every 4 to 6 hours as needed for pain. Higher or more frequenting dosing can cause overdose.
  • Opioid naive people should not take more than 40 mg of a single dose of controlled release oxycodone or total daily doses more than 80 mg in a day.

Additionally, there are a few factors which increase your risk of overdose.

1. Tolerance – Regular use of oxycodone leads to greater tolerance so that you need more dosage to achieve the same effect (same high). Overdoses occur when people take oxycodone after a period of not using (abstinence) such as incarceration, detox or “drug free” drug treatment.

2. Mixing oxycodone with other drugs – Mixing oxycodone with other drugs, especially depressants such as alcohol or benzodiazepines can lead to an overdose. These combined drugs are “synergistic” or “additive”, so that the effect of taking mixed drugs is greater than the effect you would expect if taking the drugs separately.

3. Serious illness – If you have a serious illness including HIV/AIDS, liver disease, diabetes and/or heart disease, you are at greater risk for an oxycodone overdose.

Oxycodone overdose help

The main oxycodone overdose complication is slowed respiration.  The antidote to an oxycodone overdose is Naloxone (Narcan). Naloxone reverses an opiate overdose by blocking opioid receptors in the brain. The medication will wake a person who is overdosing in 3-5 minutes and will continue working for about 30–90 minutes, which is usually enough to prevent death even if no further care is provided.  Rescue workers are  trained to perform the following steps in the case of an oxycodone OD:

1. Provide stimulation. Yell the person’s name, shake the person and rub the sternum. The sternal rub is a very good technique to bring an oxycodone user back to consciousness. Make a fist and then rub the sternum (breastbone) with your knuckles in center of the chest, and apply pressure while rubbing. If there is no response after 15-30 seconds of doing a sternal rub, it is likely that the person is overdosing and requires immediate attention.

2. Call 911 or emergency medical services.

3. Check breathing and respond. If the person is not breathing, administer a few rescue breaths.

4. Administer naloxone.

5. Perform rescue breathing, if necessary. Tip the head back with one hand under the neck. Use the other hand to hold the nose closed. Make a seal over the mouth with your mouth and give two quick breaths; then one every five seconds. Continue rescue breathing until the person breathes on his/her own.

Overdose on oxycodone questions

Do you still have questions about oxycodone overdose? Please leave them here. We are happy to help answer your questions or refer you to someone who can.

Reference Sources: National Center for Injury Prevention and Control: Prescription Painkiller Overdoses
NY State Department of Health: Opioid Overdose Prevention Guidelines for Training Responders

Leave a Reply

8 Responses to “Can you overdose OD on oxycodone?
Deb
10:07 am April 27th, 2012

Apparently some people have a greater adverse effect after an opiod overdoes and it something to do with the kidneys, but what is it?

CiCi
9:38 pm May 3rd, 2012

From my understanding of pharmacokinetics, people with kidney failure or kidney dysfunction will have a greater adverse effect after an opioid overdose–or any drug overdose, for that matter.

The kidney is the organ that excretes the drug from the bloodstream. (It gets the drug out of your body). In people with overdose AND renal insufficiency, not only is there too much of the drug in their body, but they can’t get rid of it properly.

Even during overdose, a person with normal kidney function will still be able to excrete the drug and get it out of their system. A person with kidney failure will not.

The drug then accumulates to toxic amounts, producing severe adverse effects.

(I think this what you were asking?)

1:16 pm May 9th, 2012

Thanks for the question, Deb. And the help with the answer, Cici!

luis
4:12 am January 23rd, 2013

hello my husband takes 20 mg of oxycodone for his replacement. he stops breathin for a few seconds,, sweatin alot , pale , his also wheezein. what does this mean? im worried? he says his ok.. what longterm side affects will this have?

2:41 pm January 23rd, 2013

Hello Luis. It sounds like there are some major problems happening. Follow your instincts, and consult with your husband’s prescribing doctor. You can report the symptoms and see if he needs to reduce dose amount or frequency. If necessary, you can always call the Poison Control Center or local hospital emergency room if you think that your husband has taken too much oxycodone.

Scott
2:39 am August 3rd, 2014

I have recently given up 700 mg oxycontin after a 25 yr battle of backpain and addiction….I used 5 x80mg, 5x 40mg and a heap of liquid ordine…My local GP got busted for over prescribing so I had to find another Gp but could only find one that would prescribe Targin..Yuk ,what a shit drug..My question is now I have not had any Oxy for 7 days how much or less can I take for my back pain. I am worried about overdose…..I have a huge story if you would like to hear it .If it helps one person not go through what I have been through it will make those terrible WD worth it.

Peace

Lori
10:23 pm August 26th, 2014

I am 60 years old and weight 120 lbs. My doctor prescribed 15 mg. of oxycodone immediate release tablets every 4-6 hrs for back pain. Is this too much for someone opiate naive like me?

Ivana @ Addiction Blog
1:02 pm September 1st, 2014

Hello Lori. Thank you for your question. Here is what I found:
The initial dose of Oxycodone IR for adults can be anywhere from 5 mg to 15 mg, and it’s usually taken orally every 4-6 hours. However, for the elderly patients the initial dose is set at 2.5 mg orally every 6 hours, and this initial dosage can be slowly increased over time if needed. Why don’t you ask for a second opinion or talk to a pharmacist at the local pharmacy for advise?

Leave a Reply